Nebraska, 2013

Hail in Nebraska, August 18, 2013

August 18, 2013 · NWS CYS · 1 event in 1 county or zone

An early evening thunderstorm in northwest Scotts Bluff County produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An early evening thunderstorm in northwest Scotts Bluff County produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 18, 4:27 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 18, 4:27 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT SUN AUG 18 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)

ISSUED AT 358 PM MDT SUN AUG 18 2013

A SHORTWAVE MOVING OVER WYOMING TODAY HAS SPARKED OFF SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST WYOMING...WITH A FEW
DEVELOPING IN THE SOUTHERN NEBRASKA PANHANDLE AS WELL. SFC
ANALYSIS SHOWS A RATHER FOCUSED CONVERGENCE ZONE ALONG THE
INTERSTATE 25 CORRIDOR WITHIN THE LEESIDE PRESSURE TROUGH AND
AHEAD OF THE MAIN COLD FRONT BEGINNING TO MOVE INTO NORTHERN
PORTIONS OF THE CWA THIS AFTERNOON. AN INCREASINGLY UNSTABLE
ENVIRONMENT EAST OF THE LEESIDE TROUGH WILL COMBINE WITH 30 TO 40
KTS OF SHEAR TO ENHANCE POTENTIAL FOR STRONGER THUNDERSTORMS IN
THIS AREA. UPWARDS OF 2000 J/KG OF MLCAPE IN A WEAKLY CAPPED
ENVIRONMENT IS BEING ANALYZED HERE AT 21Z...AND WITH A FEW MORE
HOURS OF HEATING AHEAD OF THE SHORTWAVE...WOULD NOT BE SURPRISED
SEE A FEW STORMS PRODUCE MARGINALLY SEVERE HAIL AND WINDS IN THE
SOUTHERN HALF OF THE PANHANDLE. FURTHER WEST...HUMIDITIES IN THE
MID TEENS TO MID 20S AND GUSTY WINDS OF 20 TO 30 MPH ARE PRODUCING
A MARGINAL FIRE WEATHER THREAT ALONG AND WEST OF THE LARAMIE
RANGE. IN ADDITION...RADAR IS SHOWING A FEW THUNDERSTORMS
PRODUCING ONLY LIGHT AMOUNTS OF RAINFALL SO WOULD NOT BE SURPRISED
TO SEE A COUPLE FIRE STARTS UNDERNEATH THIS ACTIVITY. BUT
EMBEDDED MODERATE RAIN PRODUCERS SHOULD MINIMIZE THE OVERALL FIRE
THREAT FROM THUNDERSTORMS FOR TODAY.

THE FRONT WILL MOVE THROUGH THE CWA TONIGHT...WITH WINDS SHIFTING
FROM THE NORTH BEHIND THE FRONT BACK TO THE EAST-SOUTHEAST MONDAY
AFTERNOON. THE FRONT SHOULD PUSH THE HIGHER LLVL MOISTURE TO THE
SOUTH AND EAST TONIGHT SO NOT EXPECTING A RETURN OF ANY LOW CLOUDS
OR FOG. A WEAKER SHORTWAVE WILL APPROACH FROM THE NORTHWEST MONDAY
AFTERNOON...BUT A SOMEWHAT DRIER MID LAYER WILL BE IN PLACE AS
WELL. THUS THE COVERAGE OF SHOWERS AND TSTORMS WILL BE LESS AND
WILL REMAIN MORE FOCUSED OVER THE MOUNTAINS. TEMPERATURES WILL
REMAIN LARGELY UNCHANGED AS THE THERMAL TROUGH REMAINS OVERHEAD.
COULD SEE NEAR RECORD TEMPS ONCE AGAIN OUT WEST...ESPECIALLY AT
RAWLINS. WINDS WILL BE MUCH LESS OVERALL AS THE SFC PRESSURE
GRADIENT WILL RELAX BEHIND FROPA...SO EVEN WITH A PERSISTENT DRY
BOUNDARY LAYER OUT WEST...FIRE WEATHER CONCERNS WILL BE LESS.

FOR TUESDAY...THE THERMAL RIDGE WILL AMPLIFY OVERHEAD AS THE MAIN
RIDGE AXIS MOVES OVERHEAD SO TEMPERATURES WILL BE ON THE RISE. COULD
SEE HIGHS BREACH THE CENTURY MARK IN THE PANHANDLE...WITH UPPER 80S
TO UPPER 90S ELSEWHERE. BASED ON TODAYS MOS GUIDANCE...THE MAJORITY
OF HIGH TEMPERATURE RECORDS ACROSS SOUTHEAST WYOMING AND THE
NEBRASKA PANHANDLE ARE AT RISK OF BEING BROKEN. HOWEVER...ANOTHER
VIGOROUS SHORTWAVE WITH DEEPER MONSOONAL MOISTURE WILL APPROACH
FROM THE SOUTHWEST IN THE LATE AFTERNOON AND EVENING SO EXPECT TO
SEE CONVECTION DEVELOP OVER THE MOUNTAINS THEN PUSH EAST ACROSS
THE PLAINS THROUGH THE EVENING. ANOTHER WEAK COOL FRONT WILL
APPROACH FROM THE NORTH IN THE EARLY EVENING WHICH WILL PROVIDE
FOCUS FOR CONVECTIVE INITIATION AS WELL. ALL IN ALL...TIMING OF THIS
ACTIVITY WILL DETERMINE JUST HOW HOT TEMPERATURES WILL GET ON
TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 358 PM MDT SUN AUG 18 2013

SHOWERS AND THUNDERSTORMS WILL QUICKLY COME TO AN END TUESDAY
NIGHT WITH LOSS OF DAYTIME HEATING. UPPER RIDGE LOOKS TO REMAIN
OVER THE AREA WITH 700MB TEMPERATURES +14 TO +16C OVERNIGHT.
SHOULD BE A FAIRLY WARM NIGHT INTO WEDNESDAY MORNING.

GFS AND ECMWF IN FAIRLY GOOD AGREEMENT WITH SHORTWAVE ENERGY
MOVING THROUGH THE RIDGE WEDNESDAY MORNING AND AFTERNOON ACROSS
NORTHERN WYOMING. SURFACE LOW PRESSURE TROUGHING ALONG THE LARAMIE
RANGE SHOULD FOCUS AFTERNOON SHOWERS AND THUNDERSTORMS IN THIS
AREA. BOTH MODELS FOCUS BEST CHANCES WEST OF THE LARAMIE
RANGE...SO HAVE CONTINUED BEST CHANCES WEST.

FAIRLY DRY THURSDAY AND FRIDAY WITH ONLY ISOLATED MOUNTAIN SHOWERS
AND THUNDERSTORMS AS THE MONSOONAL PLUME GETS SHUNTED SOUTH INTO
COLORADO.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 527 PM MDT SUN AUG 18 2013

SCATTERED SHOWERS AND TSTRMS WILL MOVE EAST ACROSS ERN WY AND THE
PANHANDLE INTO EARLY THIS EVENING WITH A BRIEF PD OF GUSTY WINDS AND
MVFR VSBYS IN THE STRONGER STORMS.  ACTIVITY EXPECTED TO END BY
MID-EVENING LEAVING VFR ACROSS THE REGION MOST OF TONIGHT AND
MONDAY.  SOME LOW CIGS AND FOG POSSIBLE OVER PARTS OF THE NEB
PANHANDLE LATER TONIGHT INTO MONDAY MID-MORNING.

&&

.FIRE WEATHER...
ISSUED AT 358 PM MDT SUN AUG 18 2013

DRY AND BREEZY CONDITIONS WILL CONTINUE THROUGH LATE THIS
AFTERNOON MAINLY ALONG AND WEST OF THE LARAMIE RANGE. HUMIDITIES
WILL GENERALLY BE IN THE MID TEENS TO MID 20S IN THIS AREA WITH
GUSTS OF 20 TO 25 MPH. LOCALLY STRONGER WINDS OF 25 TO 35 MPH IN
THE NORTHERN FOOTHILLS OF THE SNOWY RANGE WILL OCCUR THROUGH THE
AFTERNOON...HOWEVER HUMIDITIES WILL REMAIN IN THE UPPER TEENS TO
LOW 30S HERE. SCATTERED THUNDERSTORMS WILL PRODUCE LIGHT TO
BRIEF MODERATE RAINFALL IN THIS AREA AS WELL...AND WILL MOVE EAST
ACROSS THE PLAINS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE THROUGH EARLY THIS EVENING. OTHERWISE...PERSISTENT HIGH
PRESSURE IN THE UPPER ATMOSPHERE WILL KEEP TEMPERATURES ABOVE
NORMAL ACROSS THE DISTRICT THROUGH THE WEEK. MIDLEVEL MONSOONAL
MOISTURE WILL BE ON THE INCREASE AS WELL...AND WILL MAINTAIN
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE WEEK.
THE BEST CHANCE WILL BE FOR THE MOUNTAINS AND NEARBY LOWER
ELEVATIONS EACH AFTERNOON BUT ESPECIALLY FOR TUESDAY AND BEYOND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RJM
LONG TERM...CLAYCOMB
AVIATION...RE
FIRE WEATHER...RJM
Hazardous weather outlook, Aug 18, 12:48 PM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MDT SUN AUG 18 2013

WYZ101>119-192000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
148 PM MDT SUN AUG 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVER MUCH OF SOUTHEAST
WYOMING THROUGH THE EARLY EVENING. OCCASIONAL LIGHTNING AND BRIEF
PERIODS OF RAIN WILL ACCOMPANY THE STORMS. A FEW WILL
PRODUCE BRIEF WIND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS FOR MUCH OF
SOUTHEAST WYOMING THROUGH THE WEEK...WITH THE COVERAGE THE
GREATEST OVER THE MOUNTAINS. GUSTY WINDS AND BRIEF MODERATE
RAINFALL WILL ACCOMPANY POTENTIALLY STRONG ACTIVITY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-192000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
148 PM MDT SUN AUG 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON OVER THE WESTERN NEBRASKA PANHANDLE AND WILL MOVE
EASTWARD THROUGH THE EARLY EVENING. MANY OF THE STORMS WILL
PRODUCE BRIEF WIND GUSTS TO 45 MPH AND ONLY LIGHT RAINFALL. A FEW
STORMS WILL ALSO PRODUCE SMALL HAIL AND MODERATE RAINFALL OVER
THE AREA FROM CHADRON TO SIDNEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS FOR THE NEBRASKA
PANHANDLE THROUGH THE WEEK...WITH THE GREATEST COVERAGE EXPECTED
IN THE NORTHERN COUNTIES. GUSTY WINDS AND BRIEF MODERATE
RAINFALL WILL ACCOMPANY POTENTIALLY STRONG ACTIVITY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 18, 3:49 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
449 PM MDT SUN AUG 18 2013

WYZ108-182330-
GOSHEN COUNTY WY-
449 PM MDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN COUNTY UNTIL
530 PM MDT...

AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HAWK SPRINGS...OR 28 MILES
SOUTH OF TORRINGTON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAWK SPRINGS...
  LA GRANGE...
  HAWK SPRINGS RECREATION AREA...
  HAWK SPRINGS CAMPGROUND...

&&

LAT...LON 4177 10450 4181 10446 4184 10438 4184 10408
      4157 10408 4157 10432 4157 10439 4162 10446
      4169 10449
TIME...MOT...LOC 2249Z 251DEG 24KT 4169 10435

LIEBL
Special weather statement, Aug 18, 4:37 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
537 PM MDT SUN AUG 18 2013

NEZ019-WYZ108-190015-
GOSHEN COUNTY WY-SCOTTS BLUFF NE-
537 PM MDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND FAR WESTERN
SCOTTS BLUFF COUNTIES UNTIL 615 PM MDT...

AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAWK SPRINGS RECREATION AREA...OR 22 MILES
SOUTH OF TORRINGTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LYMAN...
  STEGALL...
  HAWK SPRINGS...

&&

LAT...LON 4200 10396 4171 10386 4168 10432 4176 10443
      4184 10444 4189 10435
TIME...MOT...LOC 2336Z 252DEG 16KT 4175 10418

LIEBL
Special weather statement, Aug 18, 4:49 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT SUN AUG 18 2013

WYZ107-108-190030-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
549 PM MDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND WESTERN GOSHEN
COUNTIES UNTIL 630 PM MDT...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAYROCKS RESERVOIR...OR 11 MILES EAST OF
WHEATLAND...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN PLATTE AND WESTERN GOSHEN
COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4220 10439 4198 10440 4199 10488 4220 10488
TIME...MOT...LOC 2349Z 291DEG 12KT 4210 10473

LIEBL
Special weather statement, Aug 18, 5:07 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT SUN AUG 18 2013

WYZ108-190030-
GOSHEN COUNTY WY-
607 PM MDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 630
PM MDT...

AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LINGLE...OR 10 MILES WEST OF TORRINGTON...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TORRINGTON...
  YODER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4222 10406 4193 10405 4189 10441 4221 10442
TIME...MOT...LOC 0007Z 266DEG 24KT 4211 10434

LIEBL
Special weather statement, Aug 18, 5:30 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT SUN AUG 18 2013

NEZ096-WYZ108-190115-
GOSHEN COUNTY WY-SOUTH SIOUX NE-
630 PM MDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND EASTERN
GOSHEN COUNTIES UNTIL 715 PM MDT...

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF TORRINGTON...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EAST CENTRAL GOSHEN AND SOUTHWESTERN
SIOUX COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4233 10382 4201 10380 4200 10422 4234 10413
TIME...MOT...LOC 0030Z 241DEG 12KT 4211 10406

LIEBL

The radar

The Cheyenne radar (KCYS), 110 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
August 18, 5:40 PM MST to 5:45 PM MST
Where
Scotts Bluff County, 5 mi S of Morrill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.898, -103.930

Dime to quarter size hail was reported south of Morrill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466739.